MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a craniotomy deviated from the desired location (and needed to be extended for surgery to be effective as intended), with the brainlab device involved, despite according to the surgeon: the deviation was detected after the craniotomy before any critical surgical steps were performed (such as resection of brain tissue).The outcome of the surgery was successful; the tumor was resected as intended.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps done at this surgery.There was no harm or negative effect to the patient, neither due to the surgery or craniotomy extension nor due to prolonged anesthesia (of ca.90 min) there are no further remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the navigation display compared to the actual patient anatomy by approximately 10 - 20 mm was a combination of the following: a movement of the patient's head within the non-brainlab head holder during the surgery relative to the navigation reference array, due to an insufficiently rigid fixation.It was determined after the surgery and confirmed by the surgeon that the patient's head had slipped in the pins of the non-brainlab head holder (i.E.The pins of the head holder were not fully engaged in the patient's skull).A likely movement of the navigation reference array relative to the patient anatomy, due to inadvertent force applied to the reference during the surgery (e.G.A user resting their arms on the navigation reference array).Relative movements of the patient's head within the head holder and the reference array cannot be compensated by the brainlab cranial navigation system.Apparently the deviation has not been recognized (while performing the craniotomy) by the user with the necessary continued verification of accuracy throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for resection of a right posterior tumor was performed with the aid of the display by the brainlab navigation software cranial 3.1.A preoperative mri scan was acquired on (b)(6) 2019, to use with navigation.During the procedure the surgeon: positioned the patient in a supine position in a non-brainlab headholder.Re-positioned (re-pinned) the patient's head in the non-brainlab headholder multiple times.Performed the initial patient registration on the preoperative mri acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy, verified accuracy of the registration and determined it not good enough for the procedure.Repeated patient registration on the same mri scan, verified the accuracy of the registration, judged it to be good, and accepted the registration to proceed.Planned the location of the craniotomy using the aid of navigation.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, and re-verified navigation accuracy with the sterile pointer, judging it to be good.Performed the craniotomy.Removed the bone flap, verified accuracy, and detected a deviation of approximately 10-20mm.Extended the craniotomy by approximately 2x4cm.Continued the surgery resecting the tumor using the aid of navigation despite the detected deviation (per the surgeon "using it with a grain of salt") completed the surgery.According to the surgeon: the deviation was detected after the craniotomy before any critical surgical steps were performed (such as resection of brain tissue).The outcome of the surgery was successful; the tumor was resected as intended.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps done at this surgery.There was no harm or negative effect to the patient, neither due to the surgery or craniotomy extension nor due to prolonged anesthesia (of ca.90 min) there are no further remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key9098397
Report Number8043933-2019-00047
Device Sequence Number2665128
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-01A
Device Catalogue Number71202A
Device Lot NumberSW V. 3.1.4
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/26/2019
Initial Report FDA Received Date09/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;